advertisement
Question
Posted by: Sanet | 2012/10/27

Side Effects

Dear Cybershrink, I posted in July about side effects experienced suddenly since after I was hospitalized. I am on Geodon, Epitec and Valdoxane. My Dr said the tongue rolling was more a Parkinson type of effect. I asked for him to prescribe Akineton, which helped a bit, but when I start concentrating I find that I have a very strange expression on my face. I think I really look like a psychiatric case. The only thing that changed after my hospitalization was Seroquel 25mg added for sleep together with Dormonoct. I''m also in Concerta. The dose was reduced since I felt that it was making the side-effects worse. Now I''ve got a problem - it seems Akineton is off the market. I''ve tried 7 pharmacies, only not yet the hospital pharmacy. Any ideas which drug can replace it? Is it possible that because i''m on two antipschotics that i''m getting these side-effects? It is the only thing that changed, except for increasing my Epitec. That is my one problem. The other that I''ve been meaning to ask you is that my concentration is terrible, my memory has deteriorated to the extent that I keep on repeating myself (this was noticed as well by a Bipolar friend who has the worst memory I''ve ever seen. I would drive to work, or to a site and then totally miss my offramp. We had moved offices in June and I found myself driving to the old offices twice in the last 2 weeks. I also go blank, I will be in the middle of a conversation with my Investigators, performing training or discussing a problem (explaining something) then I go blank, I can''t remember what I wanted to say next. I also struggle to find words. I sometimes spend a few minutes finding the correct word, expecially if I don''t speak Afrikaans. But even in Afrikaans it is a problem. I was always good at English, now I stumble over my words. Is there anything that could contribute to this? I had an appointment with my psychiatrist, but he was so hurried 2 weeks ago, and because I cannot think fast, or I am distracted I left within less than 10 minutes and did not discuss it with him - even though I made a list of issues to discuss. He thinks I''m doing great and just wrote my prescription. I felt is was a bit reckless seeing that I was in a mixed episode for 6 months since Jan to Jun. And I always struggle over December - for some reason I have had several hypomanic episodes during this time. Very mild, but still enough to get me into financial trouble. Anyway, your advice regarding the Akineton and my memory and concentration would be appreciated.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

In the old days ( I remember them as I am such an aged shrink ) many more of the drugs used commonly caused Parkinsonian side-effects, and there were a number of alternatives to use to diminish those side-effects. Akineton seemed to be rather a popular one, though there was also Disipal ( Orphenadrine ) and some others. I'm not sure which are still available, but its a crying shame if someone has taken Akineton off the market. Check it online also under its generic / chamical name, Biperiden. If its parent company has sadly stopped marketing it, isnt there a generic version available ?
I wonder ( neurologists would know ) what they use nowadays to treat Parkinson's Disease not due to drugs.
Try a hospital pharmacy, too, as I find they often carry stocks of drugs more commercially centred . mall-based pharmacies dont ( they concentrate on what cells most ).
Your own doc is probably best based to estimate what may be causing your distressing problems in concentration / memory. Many drugs can do this ( and such an effect is usually most noticeable when one's speaking one's second language which, however fluent we are, is less deeply embedded in one's brain )
You are on a considerable number of different drugs, and a fairly unusual combination, so your own doc who chose these, will be best placed to estimate which may, alone, or in combination, be causing this as a side-effect.
Sounds like this annoying effect is most noticeable in the morning ? This might, for instance, suggest it could be a hangover effect from the Dormonoct or other night meds.
Next time you see your doc, try writing or printing out a summary of your list of concerns, and give it to him to read.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2012/10/27

In the old days ( I remember them as I am such an aged shrink ) many more of the drugs used commonly caused Parkinsonian side-effects, and there were a number of alternatives to use to diminish those side-effects. Akineton seemed to be rather a popular one, though there was also Disipal ( Orphenadrine ) and some others. I'm not sure which are still available, but its a crying shame if someone has taken Akineton off the market. Check it online also under its generic / chamical name, Biperiden. If its parent company has sadly stopped marketing it, isnt there a generic version available ?
I wonder ( neurologists would know ) what they use nowadays to treat Parkinson's Disease not due to drugs.
Try a hospital pharmacy, too, as I find they often carry stocks of drugs more commercially centred . mall-based pharmacies dont ( they concentrate on what cells most ).
Your own doc is probably best based to estimate what may be causing your distressing problems in concentration / memory. Many drugs can do this ( and such an effect is usually most noticeable when one's speaking one's second language which, however fluent we are, is less deeply embedded in one's brain )
You are on a considerable number of different drugs, and a fairly unusual combination, so your own doc who chose these, will be best placed to estimate which may, alone, or in combination, be causing this as a side-effect.
Sounds like this annoying effect is most noticeable in the morning ? This might, for instance, suggest it could be a hangover effect from the Dormonoct or other night meds.
Next time you see your doc, try writing or printing out a summary of your list of concerns, and give it to him to read.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement